Statins

I have just read a very interesting article due to be published in Wednesday's Daily Mail about statins and sleep. It appears the statin Simvastatin has been linked with causing both sleep disturbance and weight gain. I am on this statin and suffer from both these things. I would be interested in hearing whether anyone else, taking this statin, has either, or both, of these problems. My sleep and weight problems have been put down to meds I am taking for Parkinsons. Maybe this is not right?

15 Replies

oldestnewest
  • Sue, I was started on Simvistatin, (then Zocor), for Coronary artery disease many years ago. The dosage, 80mg., was later found to be responsible for the massive destruction of muscle tissue in those who took that heavy dose. I came out wearing my arm and shoulder muscles around my waist. My doctor kept abreast of the problems with statins, but recommended staying cn, with a lower dosage, 40mg., because of the good job Simvistatin does in keeping the arteries open. I took his advice but am rethinking in the light of your and other information.

    As for weight gain and insomnia, I suffer neither, but then who would expect PD to treat any two people the same.

    Good luck in your quest for an answer. I hope this message finds you asleep.

  • Sorry but the information on Statins due to be published in today's Daily Mail is not correct. In fact, this was published some time ago. Well, it was about 1.00am.!!! I found the article by googling for information on Statins.

  • I took a statin drug (crestor) and I was having what they called some type of seizures, but not seizures! Went off of it and will never take another one as long as I live! It does cause muscle breakdown, etc..read the literature that comes with your prescription. My Primary Care Physician has it on my list of allergies! My cholesterol could be off the charts and I will never take one again! May die of heart disease, but oh well, we all will die of something someday! Those drugs, in my opinion, are not worth it! I did say in my opinion! Each person is different! My 2 cents worth!

    Blessings,

    Carol

  • I had an appointmet with my Parkinsons Nurse today and, amongst other things, told her about my concerns about Simvastatin. I feel some of the pain I get could be related to this especially as I know non-Parkinson people who have stopped taking this and whose pain has decreased.The Nurse is going to contact my GP as it could also be causing my sleeplessness and weight gain. I now have to wait.

  • I am on Simvastatin also but had disturbed sleep anyway as for weight gain I have lost 28 pounds but just cannot get any further but that may be because of this weather and occasional comfort eating.

    I am coming to the conclusion that all drugs cause many more problems than they solve.

  • what is known about statins is that they cause muscle breakdown,myositis. I took zokor, now the FDA will not allow more than 40 mg because it has proved to be bad fpr your muscles . I had a complete breakdown. and now I can hardly walk. must use a wallker because I have no balance a all. ..

    try valerian root for sleep.

  • I saw Parkinsons Nurse yesterday and she asked me if I had tried over the counter meds for sleep. This surprised me as I did not like to self medicate in case it interfered with my other meds. I take Stalevo, Requip XL and Sinemet CR at night to help me sleep. If only.

  • Court

    how much sleep do u get each night ? Its one of those things that the more

    we try to sleep the more we tend to stay awake.

    parkinsons.org.uk/PDF/B070_... .

    Have you read this?

  • I sleep for about two hours, wake, find something to do, eventually go back to bed and usually sleep at most a further couple of hours - if lucky.

  • This lead will not work for me. If it is to the article on sleep - I have read them all.

  • Hi Sue,

    Angela here - just got back from visiting a college friend. 1st long trip following over 5 months of PD hell. Re statins - neither my husband nor I can tolerate them. Years ago my then GP put me on one (I had no idea what it was) as my family has a genetic tendency to high cholesterol. From the 1st day food turned to papier mache in my mouth, it seemed. Each bite of anything swelled until I felt I was choking. Aparently this is an illusion but it feels real so off them I came with no ill-effects. If you can't tolerate statins ask about Ezetmide. This has a similar effect but doesn't cross the blood/brain barrier.

    Re sleep: I see a hypnotherapist & he's taught me relaxation techniques to help me to fall asleep. If he'll let me have a copy of his CD I'll send you one. It really depends why you're not sleeping. If it's pain then there's not much you can do that you won't have tried - as we know from experience!!

    There we go - the sum of my knowledge in 2 paragraphs. Ain't life grand??

  • Hi Angela

    Lovely to hear from you again. My Parkinsons Nurse said she would write to my GP regarding my statins. I am on them for slightly raised cholesterol levels. Interestingly enough my husband and I were both on the same statins, same dosage and he has just had his dose halved while mine stays the same. I know of a couple of people who have stopped taking them and who have become pain free.

    No, I do not wake because of pain or even tremor. I just wake after a couple of hours sleep, thinking it must be morning. My body is tired, but my brain is alert. Or what now goes for alert!

    I have always found relaxing very difficult, I know that, even before Parkie joined me, so that could be part of the problem. Any advice you could give me would be very welcome.

    Lovely to see your post. I am awake again with a long night ahead.

    Sue

  • Just after I submitted a question about statins, I saw the above - I am definitely going to stop taking statins!!

  • Ask your doctor about taking slo-niacin. I was on statins and stopped them. I started taking slo-niacin 250 mg 1 x a day, then 2 x a day, then 500 mg 1 x a day and 250 1 x a day and so on, moving up to a higher dose after 2 weeks. I still flush some but not as bad as straight niacin. There is actually a perscription for this medication but it cost big $$$ and most insurance will not pay for it because over the counter works as well. Ask your doctor about it. It lowered my cholesterol 100 points without changing my diet. If you eat a few almonds when you take it that helps the flushing.

  • Have a look at what WDDTY (What Doctors Don't Tell You) has to say about statins -

    wddty.com/SearchResults.asp...

You may also like...